Illinois, 2012

Tornadoes and Hail in Illinois, January 22, 2012

January 22, 2012 · NWS PAH · 13 events in 9 counties and zones

A potent upper-level trough moved east into eastern Kansas and Oklahoma, before assuming a negative tilt and accelerating east-northeast across the Mid-Mississippi and Lower Ohio Valleys. The associated surface low tracked northeast from Kansas across northern Missouri to southern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$292,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A potent upper-level trough moved east into eastern Kansas and Oklahoma, before assuming a negative tilt and accelerating east-northeast across the Mid-Mississippi and Lower Ohio Valleys. The associated surface low tracked northeast from Kansas across northern Missouri to southern Wisconsin. Ahead of the low and trough, a south-southwesterly low-level jet in excess of 50 knots expanded east across the Mid-Mississippi Valley. An expansive quasi-linear convective system formed along the lead cold front trailing southward from the surface low. Despite rather meager instability, very strong low and mid-level wind fields resulted in organized storm structures with pockets of damaging wind, large hail, and a few isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 22, 4:45 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jan 22, 4:45 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CST SUN JAN 22 2012

A NUMBER OF WEATHER ISSUES TO DEAL WITH OVER THE NEXT 24 HOURS.

AREAS OF DENSE FOG WILL CONTINUE TO BE CONCERN UNTIL COLD FRONT
SWEEPS THROUGH THE REGION LATER THIS EVENING...AS VERY RICH LOW LVL
AIR CONTS TO PUNCH N UP THE MS VALLEY. WILL NOT ISSUE ADVISORY AT
THIS TIME BECAUSE AM NOT SEEING WIDESPREAD VSBYS BELOW 1/4...WITH
MOST RUNNING FROM 1/2 TO 1 1/2 IN SE MO AND SRN MO. WILL NEED TO
MONITOR AS THE SUN GOES DOWN AND 1/4 MI VSBYS MAY BECOME MORE
WIDESPREAD.

LATE THIS AFTERNOON/EARLY TONIGHT...THINGS REALLY BEGIN TO CHANGE
AND GET INTERESTING FROM A SEVERE WEATHER ASPECT OUT JUST TO OUR
WEST. THE AS A VIGOROUS STORM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF
THE CENTRAL PLAINS...AND THE DYNAMICS WITH THIS SYSTEM BEGIN TO COME
TOGETHER LATE .THE THREAT FOR SEVERE WEATHER WILL BEGIN THE RAMP UP
QUICKLY EARLY TONIGHT AS SFC DEW POINTS SURGE INTO THE
50S...POSSIBLY TO NEAR 60. THIS...ALONG WITH THE UPPER DYNAMICS AND
COLD AIR ASSOCIATED WITH THE UPPER LOW...WITH CREATE RAPIDLY
LOWERING OF INSTABILITY. THE COMBINATION OF THE WINDS ALOFT AND
INSURGENCE OF LOW LEVEL MOISTURE AND SFC PRE FRONTAL TROF MOVING IN
FROM THE WEST WILL SET THE STAGE FOR A POTENTIAL WIDESPREAD SEVERE
WEATHER OUTBREAK. DAMAGING WINDS WILL BE THE HIGHEST THREAT ALONG
THE LINE A BOW SEGMENTS...BUT SFC BASED SUPERCELLS CANNOT BE RULED
OUT THAT COULD PRODUCE A FEW TORNADOES AND LARGE HAIL.

MAIN TIME FRAME FOR OUR AREA WILL BE FR OM 01 OR 02Z FAR WEST
/SE/MO/ TO JUST BEFORE OR AFTER MIDNIGHT FROM PAH EAST. FRONT SHOULD
END ALL PRECIP RAPIDLY FROM THE WEST BY MORNING.

SHOULD BE A BREAK IN THE PRECIP  MON AND TUE WITH TEMPS IN THE 40S
AND 50S.

HOWEVER...NEXT IN A SERIES OF SRN BRANCH SHORT WAVES WILL ARRIVE MY
ABOUT THE MID WEEK TIME FRAME. WILL BRING THE NEXT ROUND OF RAIN.
THIS SYSTEM IS NOW EXPECTED TO STAY FAR ENOUGH SOUTH SO THAT WE
WOULD GET MAINLY RAIN...AS OPPOSED TO STORMS...IN THE COOL SECTOR
NORTH OF THE LOW.

&&

.AVIATION...
VERY DIFFICULT FORECAST WITH THIS PACKAGE...MAINLY IN TIMING AND
LOCATION OF SURFACE BASED LOW/PRE FRONTAL TROF PRIOR TO AND IN THE
VICINITY OF THE THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT.
UTILIZING THE NAM-WRF GUIDANCE...VLIFR/IFR CEILING AND IFR/MVFR
VISIBILITY CONDITIONS ARE EXPECTED TO DOMINATE THE WFO PAH TAF SITES
UP TO AND INCLUDING THE INTRODUCTION OF THUNDERSTORM ACTIVITY THIS
EVENING. AT THIS TIME...I HAVE ATTEMPTED TO DETAIL DOWN TO A 2 TO 3
HOUR PERIOD AS TO WHEN TO EXPECT STORMS TO HIT. ANY OF THESE STORMS
WILL BE CAPABLE OF SEVERE WIND GUSTS OVER 50 KTS...ONE INCH HAIL AND
WE CANNOT RULE OUT A FEW TORNADOES IN THE TAF REGION TONIGHT...ESP
KPAH TO KOWB REGIONS.

WE APOLOGIZE FOR THE DELAY WITH THIS PRODUCT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT
Hazardous weather outlook, Jan 22, 12:16 PM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CST SUN JAN 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1216 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MOST
OF THE REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A
VIGOROUS MID LEVEL LOW PRESSURE SYSTEM AND BETWEEN AN ASSOCIATED
WARM AND COLD FRONT THIS EVENING INTO THE OVERNIGHT HOURS.

RIGHT NOW, IT APPEARS THE MOST LIKELY TIMING OF SEVERE WEATHER WOULD
BE FROM AROUND 8 PM TO MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND
FAR SOUTHWEST ILLINOIS...THEN EAST OF THE RIVER BETWEEN MIDNIGHT
AND 3AM.

DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AREA WIDE...BUT
ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE EXTREME
SOUTHERN SECTIONS MAINLY AT THE ONSET OF THE EVENT. PLEASE REFER
TO THE LATEST SPECIAL WEATHER STATEMENT AND WARNINGS FOR MORE
DETAILS ON THIS UPCOMING OVERNIGHT EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED ACROSS THE ENTIRE REGION THIS EVENING
INTO THE EARLY OVERNIGHT HOURS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE ENTIRE REGION TONIGHT.

In the hours before

Special weather statement, Jan 22, 4:12 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CST SUN JAN 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-230600-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
412 PM CST SUN JAN 22 2012

...SEVERE WEATHER EVENT EXPECTED THIS EVENING...

A STRONG STORM SYSTEM WILL MOVE INTO OUR REGION TONIGHT.

HAZARDS: DAMAGING WINDS WILL BE THE PRIMARY CONCERN THROUGHOUT THE
REGION...BUT THE POTENTIAL FOR TORNADOES IS SIGNIFICANT AS WELL. THE
GREATEST THREAT FOR TORNADOES WILL BE ALONG AND SOUTH OF A LINE FROM
POPLAR BLUFF MISSOURI TO BENTON ILLINOIS TO MADISONVILLE KENTUCKY.
LARGE HAIL WILL BE A MORE ISOLATED THREAT. THE STORMS WILL ALSO
PRODUCE TORRENTIAL RAINFALL...WHICH COULD LEAD TO FLASH FLOODING
OVER PARTS OF THE AREA.

TIMING: THE BEST TIME FRAME FOR ANY SEVERE WEATHER AREA WIDE WILL BE
FROM 6 PM THIS EVENING OVER THE EASTERN OZARKS MOVING EAST OF THE
MISSISSIPPI RIVER BETWEEN 9 PM AND MIDNIGHT AND EXIT EAST OF THE
PENNYRILE AND SOUTHWEST INDIANA AREA AROUND 3 AM MONDAY MORNING.

LOCATION: STRONG TO SEVERE STORMS WILL RAPIDLY DEVELOP OR SPREAD
NORTH NORTHEAST INTO THE REGION EARLY THIS EVENING. AT THIS
TIME...IT APPEARS THAT THE INITIAL DEVELOPMENT WILL SPREAD NORTHWARD
INTO THE EASTERN OZARKS THEN RAPIDLY MOVE EAST OF THE MISSISSIPPI
RIVER BY MIDNIGHT AND EXIT THE EAST OF THE PENNYRILE AND SOUTHWEST
INDIANA AREA AROUND 3 AM MONDAY MORNING.

PREPARATION: INDIVIDUAL STORMS WILL BE MOVING OVER 50 MPH...SO THERE
WILL BE LITTLE TIME TO TAKE ACTION. REVIEW YOUR SEVERE WEATHER
SAFETY PLANS NOW...INCLUDING WHERE YOUR SAFE SHELTER IS LOCATED.
KNOW HOW YOU ARE GOING TO RECEIVE WARNINGS IF ONE IS ISSUED FOR
YOUR IMMEDIATE AREA. HAVE MULTIPLE MEANS OF RECEIVING THE LATEST
WEATHER INFORMATION.

PLEASE STAY TUNED FOR THE LATEST INFORMATION REGARDING THIS SEVERE
WEATHER EVENT VIA NOAA WEATHER RADIO...THE NWS PADUCAH KY WEBSITE
OR FACEBOOK PAGE AND LOCAL MEDIA SOURCES.
Local storm report, Jan 22, 7:48 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     7 NW POPLAR BLUFF       36.84N 90.50W
01/22/2012  M50 MPH          BUTLER             MO   TRAINED SPOTTER

            50 MPH WINDS REPORTED WITH ONE HALF INCH HAIL. NEARLY
            THREE QUARTER INCH OF RAIN WITHIN A HALF HOUR.

&&

SMITTY
Local storm report, Jan 22, 8:20 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
01/22/2012  M1.35 INCH       BUTLER             MO   TRAINED SPOTTER

            1.35 INCHES OF RAINFALL IN 45 MINUTES.

&&

SMITTY
Special weather statement, Jan 22, 8:47 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
847 PM CST SUN JAN 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-230500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
847 PM CST SUN JAN 22 2012

...STRONG WIND GUSTS AHEAD OF APPROACHING LINE OF STORMS...

SOUTH TO SOUTHEAST WINDS 15 TO 30 MPH WITH GUSTS TO 40 OR 45 MPH
WILL BE POSSIBLE OUT AHEAD OF A LINE OF THUNDERSTORMS...WHICH AS
OF 845 PM...EXTENDED FROM NEAR PINCKNEYVILLE ILLINOIS TO DEXTER
MISSOURI. SHOWERS AND STORMS WERE DEVELOPING OUT AHEAD OF THE LINE
AS WELL.

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY UNTIL 2 AM. STAY TUNED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

CN
Local storm report, Jan 22, 8:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
01/22/2012                   PERRY              MO   LAW ENFORCEMENT

            POWER LINE DOWN.

&&

SMITTY
Local storm report, Jan 22, 9:00 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             DUDLEY                  36.79N 90.09W
01/22/2012  M1.00 INCH       STODDARD           MO   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY

The radar

The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 2 tornado, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
January 22, 9:12 PM CST
Where
Jackson County, 0.55 mi W of Murphysboro
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.770, -89.340

A 60 mph wind gust was reported on the west side of the city.

Hail, Perry

When
January 22, 9:12 PM CST
Where
Perry County, Pinckneyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.080, -89.380

Heavy Rain, Perry

When
January 22, 9:20 PM CST to 10:10 PM CST
Where
Perry County, Du Quoin
Reported by
Emergency Manager
Coordinates
38.020, -89.230

Minor street flooding was reported throughout the community. U.S. Route 51 on the north side of town was underwater.

Hail, Jefferson

When
January 22, 9:38 PM CST to 9:47 PM CST
Where
Jefferson County, 2 mi W of Mt Vernon to Mt Vernon
Measured
1.25 in hail
Reported by
Public
Coordinates
38.320, -88.937

A swath of quarter to half-dollar size hail extended from two miles west of Mount Vernon into the city.

Thunderstorm Wind, Johnson

When
January 22, 9:52 PM CST
Where
Johnson County, 0.93 mi SW of Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.442, -88.894

Trees were downed just off U.S. Highway 45 less than a mile from the Interstate 24 interchange.

Thunderstorm Wind, Massac

When
January 22, 10:05 PM CST
Where
Massac County, Round Knob
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.250, -88.750

A trained spotter measured a wind gust to 60 mph.

Thunderstorm Wind, Saline

When
January 22, 10:08 PM CST
Where
Saline County, Harrisburg
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.730, -88.550

Thunderstorm Wind, Massac

When
January 22, 10:12 PM CST
Where
Massac County, Metropolis
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.150, -88.730

A large tree was blown down by a measured wind gust of 60 mph.

Hail, Massac

When
January 22, 10:13 PM CST
Where
Massac County, Round Knob
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.250, -88.750

Tornado, White

When
January 22, 10:18 PM CST to 10:32 PM CST
Where
White County, 5 mi SSW of Enfield to 2.5 mi NNE of Centerville
Rating
EF2
Path length
18.03 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.033, -88.365

The tornado's strength was EF-0 to EF-1 for most of its path, except near the intersection of Route 14 and U.S. Highway 45. Near this intersection just south of Enfield, a 60-by-105 foot storage barn with wooden truss and steel wall construction was destroyed. Debris from the barn was blown up to 400 yards away. Many of the contents of the barn were lost. Two combines were damaged. A nearby car-and-a-half cinder block garage was destroyed, with concrete blocks thrown over 100 yards. One block was hurled through a window of a pickup truck. A dog pen on the north side of the garage was blown away, and two dogs were missing. A 40-foot tower was bent halfway up. A nearby house and barn sustained minimal damage. Several smaller barns were damaged or destroyed along the path. A greenhouse was destroyed near Centerville. Several trees were down and snapped. Two power lines were blown down across Illinois Route 14 just east of Highway 45. Route 14 was closed for about an hour and a half. Many utility poles were snapped off or leaning along both U.S. 45 and Illinois Route 14, as well as a few other locations along the path. This tornado struck some of the same property that the 1925 Tri-State Tornado devastated. Peak winds were estimated near 120 mph. The average path width was about 50 yards.

Thunderstorm Wind, Gallatin

When
January 22, 10:30 PM CST
Where
Gallatin County, Equality
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.730, -88.330

Thunderstorm Wind, Edwards

When
January 22, 10:36 PM CST to 10:39 PM CST
Where
Edwards County, 5.48 mi SSE of Ellery to 3.76 mi SE of Ellery
Measured
78 kt (90 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
38.278, -88.109

Trees were snapped and blown down. These straight-line winds occurred with the same storm that produced the EF-2 tornado near Enfield and Centerville in White County and the EF-1 tornado near Albion.

Tornado, Edwards

When
January 22, 10:42 PM CST to 10:48 PM CST
Where
Edwards County, 3.75 mi SSW of Albion to 4.8 mi ESE of Albion
Rating
EF1
Path length
6.09 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.330, -88.076

The tornado produced mainly tree damage. One steel high tension power pole was damaged. The average path width was 50 yards. Peak winds were estimated near 100 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356286, 356287, 357087, 356288, 356285, 356290, 356292, 356291, 356289, 356524, 356293, 356649, 356527.